Statistics from Altmetric.com
Editor,—Abnormal pigmentation of the conjunctiva has been associated with various pathological conditions including melanosis, melanocytic tumours, foreign bodies, systemic disease, topical and systemic use of medications, and industrial exposure to various chemicals.1 2
In this report, abnormal pigmentation of the conjunctiva and lacrimal sac was noted in 10 patients using kohl (eyeliner, surma) that was made in India.3-5 This eyeliner is used by millions in the Middle East, Asia, and Africa. The median age of nine women and one man was 52 years (range 40–64 years). All patients had used kohl for many years. The two patients with conjunctival pigmentation had bilateral, diffuse pigmentation of the fornicial and tarsal conjunctiva of the upper and lower eyelids in the form of discrete, punctate black deposits (Fig 1). The other eight patients presented with epiphora and had chronic dacryocystitis associated with obstruction of the lacrimal passages, including the lacrimal canaliculi and common lacrimal canaliculus. Three of these patients also had dacryocutaneous fistulas. During dacryocystorhinostomy, focal to diffuse black pigmentation of the lacrimal sac was observed in seven individuals, in scar tissue obstructing the common canaliculus in one, in the subcutaneous tissues around the fistula in one, and in the periosteum of the lacrimal sac fossa in another. The black pigmentation of the lacrimal sac resembled to some extent malignant melanoma, except for the absence of a mass. Preoperatively, a dark bluish pigmentation was observed around the cutaneous fistula site in one patient. Histologically, the fine to coarse extracellular pigment was often surrounded by a chronic inflammatory infiltrate, mainly lymphocytes with a few plasma cells and neutrophils.
Energy dispersive analysis of x rays of all biopsy specimens revealed a high lead content in the patient’s tissues (Fig2). Other less frequent elements included silicon, carbon, sulphur, silver, magnesium, iron, and aluminium. The kohl used by the patients was also tested and showed the same elements as detected in their biopsy specimens.
Radiographic studies of the biopsy specimen from a pigmented lacrimal sac showed a diffuse and dense radiopacity, corresponding to the high metallic content, mainly lead in the tissue.
In this study, the findings of a similar composition in the patient’s tissues and the kohl used in the area of origin strongly support the clinical diagnosis of kohl pigmentation in the conjunctiva and lacrimal drainage system. The various elements in kohl that caused tissue pigmentation include lead, silver, iron, carbon, and magnesium. Intraoperatively, black pigmentation of the lacrimal sac by kohl may be confused with malignant melanoma if the surgeon is not aware of this entity. A more serious medical problem than pigmentation in our patients is the finding of lead in their tissues. In the past three decades, several well documented cases of lead poisoning (plumbism) have occurred in England6-9 among Indian and Pakistani children as a result of applying lead-containing kohl to their eyes. In our study, five patients who were tested for lead toxicity were normal. The reason for this discrepancy is probably related to the dose and site of kohl application. All of our adult patients applied the eyeliner to the eyelid margin for cosmetic reasons while in children a larger amount of kohl is usually instilled into the conjunctival sac for therapeutic reasons.6-9
It is interesting to note that a biopsy specimen from the pigmented lacrimal sac that contained lead showed diffuse radio-opacity when tested radiologically. This finding may be confusing to the radiologists and/or ophthalmologists if they are not aware of this problem. Dacryostenosis in those patients with lacrimal sac pigmentation is most probably the result of trachoma, which is very common in the Middle East.
Presented at the Association for Research in Vision and Ophthalmology Annual Meeting, Sarasota, Florida 3 May 1990.
The opinions or assertions contained herein are the private views of the authors and should not be construed as being official or as representing the views of the Department of the Army or the Department of Defense.